advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Germany:

I have been struggling with type 1 diabetes for more than 25 years. Three years ago, I had laser therapy on both eyes, fortunately with great success. My doctor has some concern about my kidneys because I have protein in my urine and an elevated creatinine. My current problem is that, since laser therapy I have been pretty well controlled with hemoglobin A1c levels between 6.5 and 7.7%. However, for the last six months, I have had more and more hypoglycemic reactions despite continuously reducing my insulin doses. Originally, I was injecting 40-50 U per day, now I have reduced to 30 or so! Have I started to produce insulin again?

Answer:

It is extremely unlikely that you have started to produce insulin again. Your insulin requirements could be decreasing for a few reasons:

  1. Bringing glucose levels under tighter control after they have not been well-controlled decreases what we call "glucose toxicity" resulting in the insulin being more effective in decreasing glucose. However, since it sounds as if your glucose control has been quite good for the last three years, and the increasing hypoglycemia has just in the last six months, this is not likely the cause in your case.
  2. Worsening kidney function, as indicated by an increasing level of creatinine in the blood, can cause decreased insulin requirements, mainly because the insulin is eliminated more slowly by the kidneys, so "hangs around" longer. This may be what is happening with you, since you say your creatinine is abnormal and you are losing protein in the urine. This means that you should follow closely with your diabetes care team, have blood and urine tests done every few months, and try to keep your glucose controlled the best you can (as you are doing).
  3. People with type 1 diabetes sometimes develop adrenal insufficiency (Addison's disease), which means that the adrenal glands stop making enough cortisol. This is a rare condition, but can lead to decreased insulin requirements, and can be life threatening. It is easily treated with cortisol-type pills (usually hydrocortisone or prednisone). This is tested for by blood tests, including sodium and potassium levels which you have likely had done anyway, and cortisol levels, sometimes done before and after an injection of Cosyntropin. Your doctor should be able to tell you whether you should have further testing done to look for this condition.

ML

DTQ-20010302025402
Original posting 10 Mar 2001
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.